MAUDE Adverse Event Report: SMITH & NEPHEW, INC. META-NAIL TIBIAL 11.5MM X 40CM; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. META-NAIL TIBIAL 11.5MM X 40CM; NAIL, FIXATION, BONE
Model Number 71655240
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/25/2019
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during the procedure, dr.(b)(6) were tried to realign the nail when inserting it into the patient.During that process the proximal end of the nail was sheered off.No more information available.
 
Additional Manufacturer Narrative
It was reported that during the procedure, the surgeon tried to realign the nail when inserting it into the patient.During that process the proximal end of the nail was sheered off.The affected trigen meta-nail, used in treatment, was returned and evaluated.A lab analysis during this investigation noted the device fractured by the initiation and subsequent propagation of shear forces.The fracture likely initiated on the lateral side of the nail through the proximal hole.The shear forces quickly propagated in q quasi-stactic manner to an extent that the cross-sectional area of the nail could not bear the imposed loading.Our investigation including a review of the manufacturing records for the listed batch did not reveal any deviation from the standard manufacturing processes.A review of the complaint history for the listed part revealed no prior complaints for the listed failure mode with the same batch number.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.A relationship, if any, between the device and the reported incident could not be corroborated.Possible causes could include but not limited to assembly issue, unclear user instructions or user/procedural variance.Based on this investigation, the need for corrective action is not indicated.No further investigation is warranted for this complaint; however smith and nephew will continue to monitor for future complaints and investigate as necessary.Should additional information be received, the complaint will be reopened.

Brand Name
META-NAIL TIBIAL 11.5MM X 40CM
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key9227133
Report Number1020279-2019-03718
Device Sequence Number13936861
Product Code JDS
UDI-Device Identifier03596010585714
UDI-Public03596010585714
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 02/13/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71655240
Device Catalogue Number71655240
Device Lot Number18MM13105
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/03/2019
Initial Date Received by Manufacturer 09/25/2019
Supplement Date Received by Manufacturer02/09/2020
Initial Report FDA Received Date10/23/2019
Supplement Report FDA Received Date02/13/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1